Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 64, NWS Tucson, AZ

August 2, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 2, 2011, 2:51 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 2:51 PM MST (21:51 UTC)
Expired
Aug 2, 2011, 3:30 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 133 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS55 KTWC 022151
SVRTWC
AZC019-022230-
/O.NEW.KTWC.SV.W.0064.110802T2151Z-110802T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
251 PM MST TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 330 PM MST

* AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED ABOUT 10 MILES EAST OF  
  AJO...OR 40 MILES SOUTH OF GILA BEND...AND MOVING NORTH AT 5 TO 10
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 70 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3251 11280 3251 11253 3250 11252 3232 11253
      3228 11274 3251 11287
TIME...MOT...LOC 2149Z 166DEG 8KT 3239 11266

$$

MEYER
1 follow-up statement
660 
WWUS55 KTWC 022227
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST TUE AUG 2 2011

AZC019-022238-
/O.EXP.KTWC.SV.W.0064.000000T0000Z-110802T2230Z/
PIMA AZ-
327 PM MST TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 330 PM MST...

LAT...LON 3251 11280 3251 11253 3250 11252 3232 11253
      3228 11274 3251 11287
TIME...MOT...LOC 2228Z 166DEG 8KT 3247 11268

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:00 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE AUG 02 2011

.SYNOPSIS...DRIER AIR MOVING INTO THE REGION WILL RESULT IN LESS
THUNDERSTORM ACTIVITY MOST OF THE REST OF THE WEEK. THE DRIER AIR
WILL ALSO BRING A STRETCH OF HOTTER AFTERNOON TEMPERATURES WITH
HIGHS PEAKING AROUND WEDNESDAY OR THURSDAY.

&&

.DISCUSSION...MOISTURE STARTING TO WANE A BIT...DEWPTS ARE DOWN 3 TO
6 DEGREES OVER 24 HOURS AGO...MIXING OUT TO THE LOWER TO MIDDLE 50S
SO FAR. PRECIPITABLE WATER STILL HANGING IN AROUND 1.3 TO 1.4 OR SO
BUT TRENDS CONTINUE DOWN IN MOST OF OUR PART OF THE STATE. NICE
TEMPERATURE PROFILE IN MID LEVELS BUT A LITTLE CONVECTIVE INHIBITION
FROM ABOUT H6 TO H7 OR SO. VERY LITTLE FLOW OR SHEAR. AS EXPECTED WE
HAVE STRUGGLED WITH ANY VALLEY STORMS SO FAR TODAY. MOUNTAIN STORMS
WITH HEAVY RAIN A CONCERN.

OTHERWISE A LOW GRADE THUNDERSTORM FORECAST LOOKS GOOD MOST OF THE
REST OF THE WEEK. THE RIDGE ORIENTATION EXTENDING OVERHEAD FROM THE
HIGH CENTER EAST OF US WILL MEAN WEAK FLOW AND WARMISH MID LEVELS.

&&

.AVIATION...EXPECT SCT CLOUDS 7-12K FT AGL THROUGH 06Z...THEN
CLEARING. EXPECT ISOLD TO SCT -SHRA/TS WITH BASES 6-8K FT AGL ALONG
AND EAST OF A NOGALES/TUCSON/GLOBE LINE THIS AFTERNOON AND EVENING.
STORMS MAY TEMPORARILY PRODUCE MVFR CONDITIONS WITH MTNS OBSCD.
EXPECT WLY SFC WINDS 10-15 KTS THIS AFTERNOON WITH STRONGER STORMS
PRODUCING WIND GUSTS UP TO 45 KTS. THEREAFTER...NORMAL NIGHTTIME
TRENDS. SIMILAR CONDITIONS EXPECTED WEDNESDAY. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL PROPAGATE WESTWARD TOWARD ARIZONA
THE NEXT SEVERAL DAYS RESULTING IN A SLIGHT DECREASE IN MOISTURE
ACROSS THE REGION. THIS WILL RESULT IN WARMER DAYTIME TEMPERATURES
WITH THE WARMEST DAYS ON WEDNESDAY AND THURSDAY. HOWEVER...ISOLATED
TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE STILL EXPECTED
THROUGH THE REMAINDER OF THE WEEK. EXPECT NORTHWESTERLY DAYTIME SFC
WINDS WITH NORMAL OVERNIGHT DIURNAL TRENDS. ALSO...EXPECT STRONG
GUSTY WINDS NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 2, 12:54 PM MST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1254 PM MST TUE AUG 2 2011

AZZ501>515-030700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1254 PM MST TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF
HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM OF
THE WILDFIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH MONDAY. THE STRONGEST STORMS WILL
PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY
WINDS. MODERATE RAIN MAY RESULT IN FLASH FLOODING NEAR AND
DOWNSTREAM OF THE WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MINNICK/KD

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:27 PM MSTSevere Thunderstorm WarningTWCGreenlee48 min
Aug 2, 4:22 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.